A Caltech Library Service

Singularity theory and core existence in the spatial model

Banks, Jeffrey S. (1995) Singularity theory and core existence in the spatial model. Journal of Mathematical Economics, 24 (6). pp. 523-536. ISSN 0304-4068. doi:10.1016/0304-4068(94)00704-E.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


When the dimension of the outcome space in a voting game is sufficiently high, a core outcome will fail to exist for almost all utility profiles. Previous work by Schofield and McKelvey has identified critical dimensions for this generic non-existence, employing results on singularities of mappings and transversal intersections. In this paper we demonstrate that their proofs are incorrect, and determine the right dimensions implied by their singularity approach.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1995 Elsevier Science B.V. Submitted May 1994; accepted September 1994. I would like to thank David Austen-Smith, Steve Landsburg, Richard McKelvey, John Nachbar, Andy Rutten, Norman Schofield, and two anonymous referees for numerous enlightening comments and suggestions. Financial support from the Sloan Foundation and the National Science Foundation is also gratefully acknowledged.
Funding AgencyGrant Number
Alfred P. Sloan FoundationUNSPECIFIED
Subject Keywords:Core; Voting game; Singularities; Transversality
Issue or Number:6
Classification Code:JEL Classification: D71
Record Number:CaltechAUTHORS:20160524-084438391
Persistent URL:
Official Citation:Jeffrey S. Banks, Singularity theory and core existence in the spatial model, Journal of Mathematical Economics, Volume 24, Issue 6, 1995, Pages 523-536, ISSN 0304-4068, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:67288
Deposited By: Ruth Sustaita
Deposited On:24 May 2016 16:44
Last Modified:11 Nov 2021 00:30

Repository Staff Only: item control page